Nebraska, 2011

Hail and Damaging Wind in Nebraska, June 1, 2011

June 1, 2011 · NWS OAX · 9 events in 6 counties and zones

Scattered thunderstorms, a few severe with large hail, developed over eastern Nebraska during the evening of 6/1 as a warm front began lifting north across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms, a few severe with large hail, developed over eastern Nebraska during the evening of 6/1 as a warm front began lifting north across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT WED JUN 1 2011

.SHORT TERM...TONIGHT. WARM FRONT OVER KANSAS AT 18Z WILL CONTINUE
TO LIFT NORTH ACROSS NEBRASKA TONIGHT. A PERIOD OF THUNDERSTORMS
EXPECTED THIS EVENING IN ADVANCE OF THE FRONT WITH MOST OF THE
CONVECTION MOVING NORTH AND EAST THROUGH THE AREA AFTER MIDNIGHT.
MUCH WARMER AND MORE HUMID CONDITIONS SPREADING INTO EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING.

FOBERT

THURSDAY THROUGH SATURDAY. FRONTAL BOUNDARY COULD BE DRAPED ACROSS
THE FORECAST AREA EARLY ON THURSDAY...WHICH COULD STILL TRIGGER A
FEW STORMS IN THE MORNING...BUT WILL BE LIFTING NORTHWARD...ALLOWING
HOT AND HUMID CONDITIONS TO OVERSPREAD THE AREA ONCE AGAIN. WINDS
THURSDAY AFTERNOON SHOULD BE JUST BELOW ADVISORY CRITERIA...BUT
STILL A WINDY DAY WITH HIGHS IN THE LOWER 90S.

THE NEXT FRONT IS EXPECTED TO MOVE INTO NORTHEAST NEBRASKA LATE
THURSDAY NIGHT...THEN INTO THE HEART OF THE FORECAST AREA THROUGH
THE DAY FRIDAY. COULD SEE ISOLATED THUNDERSTORMS NEAR THE FRONT
THURSDAY NIGHT...BUT STRENGTHENING CAP SHOULD LIMIT ANY POTENTIAL
ON FRIDAY...AND WILL LIKELY HOLD OFF UNTIL FRIDAY NIGHT WHEN A
STRENGTHENING LOW LEVEL JET INCREASES CONVERGENCE OVER THE BOUNDARY
WITH A RENEWED CHANCE OF THUNDERSTORMS...ESPECIALLY NORTH OF I80.
THE FRONT ON FRIDAY WILL ALSO SEPARATE 80S TO THE NORTH AND LOWER
90S TO THE SOUTH.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. COLD FRONT THAT
STALLED NEAR OF JUST SOUTH OF I80 SHOULD LIFT BACK NORTH SATURDAY
NIGHT AND SUNDAY. THIS WILL CONTINUE TO BE A FOCUS FOR ISOLATED
THUNDERSTORMS DURING THAT PERIOD AND PROVIDE A DELINEATION OF
NORMAL 80S...TO HOTTER 90S TO OUR SOUTHWEST. HOWEVER...THE FRONT
SHOULD LIFT NORTH OF THE REGION BY DAYBREAK MONDAY AS A RIDGE
BUILDS BACK ACROSS THE REGION. THIS SHOULD SHUT OFF THE PRECIP
CHANCES...BUT WILL ALSO ALLOW TEMPS TO RETURN TO THE LOWER 90S
WITH SOUTHERLY WINDS ONCE AGAIN. WILL KEEP THINGS DRY UNTIL
TUESDAY NIGHT AND WEDNESDAY WHEN THE NEXT FRONT MOVES INTO THE AREA.

DEWALD

&&

.HYDROLOGY...NO MAJOR CHANGES TO ONGOING FLOOD CREST METHODOLOGY
TODAY FROM THE CORPS OF ENGINEERS AND MISSOURI BASIN RIVER FORECAST
CENTER. GAVINS POINT DAM INCREASED THEIR FLOW TO 81 KCFS TODAY...AND
ARE FORECAST TO INCREASE TO 85 KCFS BOTH THURSDAY AND FRIDAY...THEN
UP TO 100 KCFS BY SATURDAY...WITH A 5-10 KCFS INCREASE DAILY UNTIL
WE REACH A PEAK DISCHARGE OF 150 KCFS BY JUN 10-14. TRAVEL TIME FROM
GAVINS POINT TO OMAHA IS ABOUT 3 DAYS...THUS THE CREST COULD BE IN
THE OMAHA AREA AROUND JUN 13-17. THESE ARE VERY PRELIMINARY
ESTIMATES AND ARE SUBJECT TO REVISION. ONCE WE REACH THAT CREST...
WOULD LIKELY REMAIN AT THOSE LEVELS FOR SEVERAL WEEKS. THUS ITS
IMPORTANT TO REMEMBER THAT THIS HISTORIC FLOOD EVENT IS NOT A
TYPICAL EVENT WHERE THE RIVER COMES UP AND GOES DOWN QUICKLY...IT
WILL BE A VERY PROLONGED EVENT THAT COULD LAST THROUGH THE REMAINDER
OF THE SUMMER.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

WARM FRONT LIFTING NORTH ACROSS KANSAS AT 18Z WILL CONTINUE TO TRACK
TO THE NORTH ACROSS NEBRASKA THIS EVENING AND INTO THE DAKOTAS BY
12Z ON THURSDAY. AREA OF CONVECTION HAD DEVELOPED OVER NORTHEAST
KANSAS NEAR THE WARM FRONT AND IS EXPECTED TO MOVE NORTH WITH THE
FRONT THROUGH TONIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD WITH SOME CHANCE OF THUNDERSTORMS AT ALL THREE SITES DURING
THE EVENING.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 1, 4:10 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT WED JUN 1 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
510 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AND A FEW STORMS COULD BE
STRONG IN SOUTHEAST NEBRASKA THIS EVENING WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. AFTER MIDNIGHT...THE BEST AXIS FOR STORMS
WOULD BE ALONG AND EAST OF THE MISSOURI RIVER...WITH SOME HAIL
STILL POSSIBLE.

FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER FROM VERDEL
THROUGH RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND...AND
ESPECIALLY AT NIGHT.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER THROUGH THE NEXT
SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT IF
STRONG STORMS DEVELOP...SPOTTER REPORTS WOULD BE APPRECIATED.

In the hours before

Special weather statement, Jun 1, 2:01 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
301 PM CDT WED JUN 1 2011

NEZ088-089-012045-
GAGE NE-JEFFERSON NE-
301 PM CDT WED JUN 1 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN JEFFERSON AND GAGE COUNTIES
UNTIL 345 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FAIRBURY...OR 21 MILES
SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEATRICE...
  DILLER...
  PLYMOUTH...
  WYMORE...
  BLUE SPRINGS...
  PICKRELL...
  JANSEN...
  HARBINE...
  ROCKFORD STATE RECREATION AREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FOBERT

The radar

The Grand Island radar (KUEX), 95 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
June 1, 6:35 PM CST
Where
Jefferson County, 2.52 mi WSW of Gladstone
Measured
0.88 in hail
Reported by
Public
Coordinates
40.150, -97.340

Thunderstorm Wind, Jefferson

When
June 1, 7:15 PM CST
Where
Jefferson County, Plymouth
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.300, -96.980

A public report of measured thunderstorm winds of 61 mph caused some roof damage in the area. The winds were accompanied by quarter-size hail.

Hail, Jefferson

When
June 1, 7:15 PM CST
Where
Jefferson County, Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -96.980

Quarter-size hail was accompanied by 61 mph thunderstorm winds in the Plymouth area.

Hail, Gage

When
June 1, 7:45 PM CST
Where
Gage County, 2.95 mi SW of Adams
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -96.540

Hail, Otoe

When
June 1, 8:05 PM CST
Where
Otoe County, 3.61 mi SSW of Douglas
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -96.390

Hail, Otoe

When
June 1, 8:35 PM CST
Where
Otoe County, 0.69 mi N of Syracuse
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.660, -96.180

Hail, Washington

When
June 1, 8:50 PM CST
Where
Washington County, 6.21 mi NE of Spiker
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -96.220

Hail, Burt

When
June 1, 8:55 PM CST
Where
Burt County, 5.26 mi SSW of Tekamah Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
41.700, -96.220

Mostly quarter-size but a couple of golf ball-size hail stones fell.

Hail, Thurston

When
June 1, 9:10 PM CST
Where
Thurston County, 6.13 mi E of Emerson
Measured
1.25 in hail
Reported by
Public
Coordinates
42.280, -96.600

Hail up to half dollar-size was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296147, 296162, 296163, 296148, 296149, 296150, 296151, 296152, 296153.